Alert archive / Oregon / High Wind Warnings in 2020

High Wind Warning 3, NWS Portland, OR

January 27, 2020

NWS Portland, OR issued this high wind warning at Jan 27, 2020, 5:05 PM PST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 27, 2020, 5:05 PM PST (01:05 UTC)
Expired
Jan 28, 2020, 12:00 AM PST
In force
7 hr
Issued by
NWS Portland, OR

The text

As transmitted.

398 
WWUS76 KPQR 280105
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
505 PM PST Mon Jan 27 2020

ORZ001-002-280800-
/O.NEW.KPQR.HW.W.0003.200128T0105Z-200128T0800Z/
North Oregon Coast-Central Oregon Coast-
Including the cities of Astoria, Cannon Beach, Tillamook, 
Netarts, Pacific City, Lincoln City, Newport, Cape Foulweather, 
Yachats, and Florence
505 PM PST Mon Jan 27 2020

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT PST TONIGHT...

* WHAT...South winds 30 to 40 mph with gusts up to 65 mph.

* WHERE...North Oregon Coast and Central Oregon Coast. Winds 
  strongest at beaches and headlands. 

* WHEN...Until midnight PST tonight.

* IMPACTS...Damaging winds may blow down trees and power lines.
  Travel may be difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/portland
1 follow-up statement
203 
WWUS76 KPQR 280756
NPWPQR

URGENT - WEATHER MESSAGE
National Weather Service Portland OR
1156 PM PST Mon Jan 27 2020

ORZ001-002-280900-
/O.EXP.KPQR.HW.W.0003.000000T0000Z-200128T0800Z/
North Oregon Coast-Central Oregon Coast-
Including the cities of Astoria, Cannon Beach, Tillamook, 
Netarts, Pacific City, Lincoln City, Newport, Cape Foulweather, 
Yachats, and Florence
1156 PM PST Mon Jan 27 2020

...HIGH WIND WARNING WILL EXPIRE AT MIDNIGHT PST TONIGHT...

The front which had brought strong winds to the area has moved
east. Wind gusts will slowly ease the rest of tonight.

$$

For more information from the National Weather Service visit
https://weather.gov/portland

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this high wind warning went out at Jan 27, 3:12 PM PST, 1 hour 53 minutes earlier.

Area forecast discussion, Jan 27, 3:12 PM PST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Portland OR
312 PM PST Mon Jan 27 2020

.SYNOPSIS...An active weather pattern will continue to produce above
average temperatures, periods of rain and high mountain snow through
the weekend. There is a chance Friday and Saturday could end up dry
with near record high temperatures.

&&

.SHORT TERM...Tonight through Thursday...Water vapor satellite
imagery reveals a compact shortwave trough over the northeastern
Pacific this afternoon. A low to mid level warm front is currently
lifting northeastward across the region and resulting in widespread
light rain across the region. There may be a brief break in the wet
weather across our southern zones late this afternoon and early this
evening as the warm front shifts northward. However, large scale lift
ahead of the incoming trough and lift ahead of a weak cold front will
result in additional rain spreading back across the entire CWA this
evening.

Pressure gradients and wind fields in the 925-850mb layer support
windy conditions developing along the coast. While cannot rule out an
isolated gust to 60 mph along an exposed beach or headland, wind
fields aloft suggest 45-55 mph wind gusts will be much more common
and widespread. As a result, no wind headlines have been issued for
the coast for this evening.

As 850mb winds strengthen to ~50kt ahead of the cold front this
evening, expect rain rates to intensify across the higher terrain.
The Willapa Hills, north Oregon Coast Range and south Washington
Cascades will likely experience the highest QPF where 1.5-3" of rain
appear likely through 12z Tuesday. This should result in area rivers
and streams once again rising rapidly. The Grays River near Rosburg
appears likely to top out around minor flood stage overnight and the
inherited Flood Watch for the Willapa Hills and south Washington
coast captures this threat well. It should be noted that the
precipitation tonight will fall as snow across the higher terrain,
but snow levels will not come down to the Cascade passes until late
tonight or Tuesday morning.

Models are in fair agreement a 990-995mb surface low pressure will
swing towards Vancouver Island this evening before slowly drifting
southeastward towards the region as it weakens late tonight and
Tuesday. This will likely result in showers continuing to spread
onshore through much of Tuesday, but the focus for heavier and
steadier rain will likely be in the morning hours. Models are in
good agreement a pronounced upper level shortwave ridge will shift
over the region Tuesday afternoon into Tuesday night. This will
result in a lowering subsidence inversion, which should greatly
reduce the coverage and intensity of showers spreading onshore
during this time.

Models are also in reasonable agreement the next storm system
currently in the western Gulf of Alaska will push east-southeastward
towards the region over the next 48 hours. Another shot of rain
appears likely to impact the area during the day on Wednesday. This
system should be fast enough moving and weakening enough as pushes
inland to limit hydrology impacts. The main area of concern will once
again be the rivers draining the Willapa Hills and primarily the
Grays River at that.

Given the best upper level support for the aforementioned storm
system will remain to our north, the incoming front on Wednesday will
stall and weaken across southern Oregon and off the southern Oregon
Coast late Wednesday. As a flat upper level ridge builds northward
over the eastern Pacific and along the West Coast late in the week,
this front appears likely to lift back northward across the area in
the form of a warm front Thursday. Precipitation at this point
appears it should be relatively light as it does so. /Neuman

.LONG TERM...Thursday night through Monday...Guidance continues to
show a weak to moderate atmospheric river aimed at the Pac NW late
in the week. Unfortunately, there is still some uncertainty with the
placement of this system. Deterministic guidance and most ensemble
members show the bulk of the moisture streaming into western WA on
Friday, but southwest WA and northwest OR still look to receive its
fair share of precipitation on Friday. The upper level trough looks
to then swing inland over the weekend which will result in periods
of valley rain and mountain snow, with snow levels lowering to the
Cascade Foothill and Coast Range elevations on Sunday as temps fall
from around 5-10 degrees above normal to near normal. A colder air
mass looks to then settle in over the region late Sunday into early
next week, with snow levels at night lowering to around 500-1000 ft
and temps cooling to near freezing. This could result in another
round of lowland snow Sunday night into Monday, but due to model
uncertainty will keep a mix of rain and snow in the forecast. The
good news at the moment is that precipitation chances look to be
waning on Monday so impacts may be minimal. /64

&&

.AVIATION...Warm front continues to lift north through the Oregon
waters early this afternoon. Mainly IFR along the coast as of
21Z. Generally MVFR for the interior lowlands north of KSLE and
VFR southward. Coastal areas will maintain MVFR or lower
conditions through at least 16Z Tue, followed by VFR in post-
frontal showers. Inland areas expected to lower into predominant
MVFR by 00Z Tue and remain there through Tue afternoon.
Improvement to VFR 18Z-20Z Tue. Increasing west 850 mb wind flow
tonight and Tue will result in mountain obscurement. Gusty south
wind along the coast with peak gusts to 45 kt through about 06Z.
Inland gusts in the 20-25 kt range. There may be a brief respite
in the wind overnight, but models suggest a secondary surge Tue
morning.

KPDX AND APPROACHES...VFR at the terminal as of 2130Z, but flight
conditions to lower into MVFR by 00Z Tue. Conditions remain MVFR
through Tue morning, then should return to VFR in post-frontal
showers by 20Z. Southerly wind gusts 20-25 kts expected roughly
28/00Z-07Z and again 28/14-18Z. Weishaar

&&

.MARINE...Complex frontal system to impact the waters through
Tue. The 12Z GFS and 18Z NAM are similar depicting 992 to 995 mb
surface low center near 46N 139W at 00Z Tue. Water vapor imagery
suggests there are likely multiple surface low pres centers.
Models show this trend by 06Z Tue, with a leading 992 mb low near
46N 132W and a secondary weaker low to the west. In any event,
The 80m HRRR model output indicates 40-50 kt wind speeds late
this afternoon through about 06Z Tue. The 80m guidance is
generally used as a wind gust proxy. The model shows the highest
speeds within about 30 nm of the coast, implying the potential
for a coastal jet. The stable atmosphere associated with the warm
frontal zone will likely inhibit these stronger gusts from
reaching the surface. Nonetheless, will indicate peak gusts to 45
kt 03Z through about 08Z.

Wind speeds look to diminish slightly shortly after midnight.
However, models are in decent agreement showing the bent-back
occlusion rotating through the waters late tonight into Tue
morning. PZZ255 and PZZ275 will see the strongest wind speeds
with this feature associated with the tightest and most favorable
surface gradient. Have extended the gale warning through 12Z Tue.
Gradients weaken 18Z Tue through Tue night. However, another
potential gale event is expected late Tue night through Wed
morning.

Models show another warm front over the south Washington and
north Oregon waters Thu and then gradually shift it north Fri.
Will likely have 20-25 kt wind speeds across the north waters
during this time. Eventually, sharp cold front swings through the
waters Sat night or Sun morning, which may produce near gale-
force northwest wind gusts.

Seas will build into the mid-teens tonight and then ease into the
lower teens by Tue evening. However, seas return to the mid-teens
Wed night and Thu. The predominant swell direction will be
240-270 degrees through Sat. Models then show a 13-15 ft
northwest swell becoming the dominant train Sat night or Sun.
Weishaar

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...Winter Weather Advisory until noon PST Tuesday for Cascades in
     Lane County-Northern Oregon Cascades.

WA...Flood Watch through Tuesday afternoon for South Washington
     Coast-Willapa Hills.

     Winter Weather Advisory until noon PST Tuesday for South
     Washington Cascades.

PZ...Gale Warning until 4 AM PST Tuesday for coastal waters from
     Cape Shoalwater WA to Florence OR out 60 NM.

     Small Craft Advisory until 4 PM PST Tuesday for Columbia River
     Bar.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest oregon and Southwest Washington
from the Cascade crest to 60 nm offshore. This area is commonly
referred to as the forecast area.

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 28, 3:21 AM PSTGale WatchPQR11 hr
Jan 28, 3:21 AM PSTSmall Craft AdvisoryPQR28 hr
Jan 28, 2:28 PM PSTGale WarningPQR22 hr

Nearby

High Wind Warnings in Oregon, 2020Every high wind warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.